Wisconsin, 2011

Hail in Wisconsin, May 11, 2011

May 11, 2011 · NWS MKX · 26 events in 5 counties and zones

Strong to severe thunderstorms developed as lift associated with a 500 mb short wave moved into southern Wisconsin. The short wave eroded a cap on a moist and unstable air mass, with mixed-layer CAPE values of 2,000 to 3,000 J/KG, and enough deep-layer shear for sustained updrafts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Strong to severe thunderstorms developed as lift associated with a 500 mb short wave moved into southern Wisconsin. The short wave eroded a cap on a moist and unstable air mass, with mixed-layer CAPE values of 2,000 to 3,000 J/KG, and enough deep-layer shear for sustained updrafts. There were numerous reports of large hail in the 1 to 2 inch range with the severe thunderstorms, with 4-inch hail reported in Jefferson County. While no specific damage reports were made to officials, the Jefferson County Emergency Management Director stated some properties might have received damage from the large hail, such as dents to vehicles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at May 11, 2:08 AM CST, 10 hours 28 minutes earlier.

Area forecast discussion, May 11, 2:08 AM CST, 10 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
308 AM CDT WED MAY 11 2011

.TODAY AND TONIGHT...FORECAST CONFIDENCE MEDIUM.

NICE...QUIET AND MILD THROUGH MOST OF THE MORNING. FOCUS IS ON
STRUNG OUT SHORT WAVE ENERGY STRETCHING FROM ERN KS AND OK EARLY
THIS MORNING. THIS LIFTS NORTHEAST INTO THE AREA...MAINLY FOR THE
AFTERNOON AND EVENING HOURS. MLCAPES THIS AFTERNOON SHOULD BE IN THE
RANGE OF 2000-3000 J/KG WITH THE CAP WEAKENING...BUT DEEP LAYER
SHEAR IS ON THE WEAKER SIDE OF 20 TO 30 KNOTS. TOSS IN THE LINGERING
WARM FRONT ACROSS THE FORECAST AREA AND TRIPLE POINT JUST
UPSTREAM...STRENGTHENED BY OUTFLOW MOVING SOUTH FROM THE STORMS
EARLIER ACROSS FAR NORTHWEST WISCONSIN...AND IT APPEARS SHOWERS AND
STORMS WILL BE LIKELY FROM EARLY AFTERNOON INTO THE EVENING.
SUBSIDENCE IN THE WAKE OF THE STORMS AND EXITING SHORT WAVE SHOULD
BRING A WEAKER CHANCE FOR STORMS AFTER MIDNIGHT TONIGHT. SEVERE
WEATHER IN THE FORM OF LARGE HAIL AND DAMAGING WIND CAN/T BE RULED
OUT...BUT IT WON/T BE THE RULE.

TEMPS STILL WARM TODAY...BUT LOWER THAN YESTERDAY WITH COOLER 925MB
TEMPS ADVECTING IN ALONG WITH MORE CLOUDS.  MORE OF A SOUTHERLY
COMPONENT TO THE WINDS OVER THE ERN FORECAST AREA SHOULD ALLOW THE
LAKE ZONES TO WARM A BIT MORE THAN YESTERDAY...THOUGH STILL COOLER
THAN INLAND AREAS.

THURSDAY- CONFIDENCE...MEDIUM
MAIN 500 MILLIBAR LOW CENTER WILL SLOWLY PLOD THROUGH KANSAS. A
SHORTWAVE WILL RIDE NORTHEAST TOWARDS SOUTHERN WI. THE TIMING OF
THIS FEATURE IS MAINLY DURING THE AFTERNOON THOUGH THE CANADIAN
MODEL SUGGESTS THIS WAVE TRIGGERS CONVECTION DURING THE MORNING.
BUFKIT SOUNDINGS SHOW A TALLER AND SKINNIER LOOK TO CAPE PROFILES
WITH UNIDIRECTIONAL SHEAR PROFILE. MBE VELOCITY UNDER 10 KNOTS...AND
CORFIDI VECTORS SHOWING A SLIGHT RIDGE OR UNDER 10 KNOTS REGIME
THROUGH 00Z FRIDAY. SURFACE/850 TROUGH APPROACHES DURING THE
AFTERNOON AND INTO THE EVENING FOR ADDITIONAL LIFT IN THE LOW LEVELS
IN ADDITION TO THE MID LEVEL SHORTWAVE. FOR NOW LIKE THE GOING
CHANCY POPS WITH HIGHER POPS FOR THE AFTERNOON. MID LEVEL LAPSE
RATES 7.0C OR BETTER IN THE MORNING WITH LESS FAVORABLE LR DURING
THE AFTERNOON. 850 DEW POINTS 10C OR BETTER SO MAY SEE SOME DECENT
RAINFALL WITH SLOW MOVERS.

FRIDAY- CONFIDENCE...MEDIUM
UPPER LOW STILL WELL TO OUR SOUTH IN MISSOURI WHILE NEW UPPER LOW
WRAPS INTO MINNESOTA FROM THE NORTH. THIS LEAVES OUR AREA BETWEEN
THESE TWO SYSTEMS WITH AN LARGE SCALE TROUGH AXIS STILL TO OUR WEST
WITH MORE WEAK WAVES PEELING OFF THE LOW TO THE SOUTH AND HEADING
NORTH INTO THE CWA. IN THE LOW LEVELS HOWEVER...THE SURFACE/850
TROUGHS WILL SHIFT TO THE SOUTHEAST WITH 850 WINDS BECOMING MORE
NORTHERLY OR NORTHEAST. DEEPEST MOISTURE WILL SHIFT AWAY AS WELL.
SOUNDINGS SHOWING LITTLE TO NO CAPE...BUT WILL LEAVE SOME THUNDER IN
THE MORNING IN THE SOUTHEAST.

SATURDAY AND SUNDAY- CONFIDENCE...MEDIUM
12Z ECMWF SOLUTION HAD PAINTED A MUCH MORE OPTIMISTIC SOLUTION
FOR THE WEEKEND HOWEVER THE 00Z ECMWF HAS TRENDED MORE TOWARDS THE
GLOOMIER LOOK THE GFS AND CANADIAN...SO WILL LEAN TOWARDS THE
WETTER LOOK OF THE CONSENSUS POPS.

MONDAY AND TUESDAY- CONFIDENCE...LOW TO MEDIUM
HIGH PRESSURE WILL EXERT CONTROL HOWEVER WILL HAVE TO MONITOR THE
TRENDS OF THE 00Z ECMWF WHICH RETROGRADES INFLUENCE OF THE UPPER
LOW NORTHWEST INTO THE AREA LATER TUESDAY AND BEYOND. WON'T JUMP
ON THIS DEVELOPMENT JUST YET.

&&

.AVIATION...LOOKING AT GENERALLY VFR CONDITIONS ACROSS THE AREA
THROUGH THE FORECAST PERIOD. THE EXCEPTION WILL BE LOCAL MVFR
CIGS/VSBYS IN/NEAR ANY THUNDERSTORMS THAT DEVELOP. ALSO...CAUTION
ADVISED ON UNCERTAINTY OF FOG NEAR THE LAKE. ALTHOUGH IT APPEARS
DEWPOINTS AND THE DEWPOINT SPREAD OVER THE LAKE WILL BE SUFFICIENT
TO KEEP ANY SIGNIFICANT FOG FROM DEVELOPING AND ADVECTING
INLAND...CONFIDENCE IS NOT HIGH. THERE IS A CHANCE SOME HIGHER
DEWPOINTS COULD SNEAK IN AND CAUSE SOME DENSE FOG TO FORM OVER THE
LAKE AND SPREAD INTO THE KMKE/KENW TAF SITES. HAVE OPTED TO LEAVE
THIS MENTION OUT AT THIS TIME.

&&

.MARINE...HAVE DECIDED TO PULL BACK ON THE DENSE FOG AT THIS
POINT...AS LOWER DEWPOINTS AND THE HIGHER DEWPOINT SPREAD WORKING IN
FROM THE EAST LOOK TO REMAIN SUFFICIENT TO KEEP THE DENSE FOG FROM
FORMING. HOWEVER...THIS NEEDS TO BE WATCHED CLOSELY AS THE POTENTIAL
STILL EXISTS THAT SOME HIGHER DEWPOINTS COULD WORK IN AND CREATE THE
DENSE FOG.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...NONE.
&&

SHORT/LONG TERM...COLLAR
TODAY/TONIGHT/AVIATION/MARINE...DAVIS
Hazardous weather outlook, May 11, 9:25 AM CST, 3 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1025 AM CDT WED MAY 11 2011

WIZ046-047-051-052-056>060-062>072-120845-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
1025 AM CDT WED MAY 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND EVENING...DIMINISHING
AFTER MIDNIGHT. SOME STORMS MAY PRODUCE LARGE HAIL AND DAMAGING
WIND...AND THERE IS AN INCREASED RISK FOR TORNADOES AS WELL.
ISOLATED FLASH FLOODING IS ALSO POSSIBLE DUE TO THE ELEVATED
MOISTURE LEVELS IN THE ATMOSPHERE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SIMILAR WEATHER CONDITIONS ARE EXPECTED ON THURSDAY...WITH
THUNDERSTORMS LIKELY DURING THE AFTERNOON AND EVENING...THEN
DIMINISHING LATE. A FEW STORMS MAY PRODUCE LARGE HAIL...DAMAGING
WIND AND FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...AND
THURSDAY AFTERNOON AND NIGHT.

LMZ643>646-120845-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
1025 AM CDT WED MAY 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND EVENING...DIMINISHING
AFTER MIDNIGHT. A FEW STORMS MAY PRODUCE LARGE HAIL AND STRONG
WINDS.

PATCHY DENSE FOG IS ALSO POSSIBLE DUE TO MOIST AIR FLOWING OVER
THE COLD WATERS OF LAKE MICHIGAN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SIMILAR WEATHER CONDITIONS ARE EXPECTED ON THURSDAY...WITH
THUNDERSTORMS LIKELY DURING THE AFTERNOON AND EVENING...THEN
DIMINISHING LATE. A FEW STORMS MAY PRODUCE LARGE HAIL AND STRONG
WINDS.

PATCHY DENSE FOG WILL CONTINUE THROUGH THURSDAY.

A SMALL CRAFT ADVISORY MAY BE SUNDAY THROUGH MONDAY AS BRISK
NORTHEAST WINDS DEVELOP.

MRC

WWW.WEATHER.GOV/MKX

In the hours before

Special weather statement, May 11, 11:49 AM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1249 PM CDT WED MAY 11 2011

WIZ056-057-063-111815-
COLUMBIA-DANE-SAUK-
1249 PM CDT WED MAY 11 2011

...STRONG THUNDERSTORMS MOVING INTO SOUTHWEST COLUMBIA COUNTY AND
NORTHERN DANE COUNTY...

AT 1244 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SAUK CITY...MOVING NORTHEAST AT 15 MPH.

ONE HALF INCH DIAMETER HAIL...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE
WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  DANE...               OKEE...               HARMONY GROVE...
  LODI...               LAKE WISCONSIN...     ARLINGTON...
  MERRIMAC...

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

MRC
Special weather statement, May 11, 11:56 AM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1256 PM CDT WED MAY 11 2011

WIZ057-063-111830-
COLUMBIA-DANE-
1256 PM CDT WED MAY 11 2011

...STRONG THUNDERSTORM MOVING INTO MADISON...

AT 1252 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MIDDLETON...MOVING NORTHEAST AT 20 MPH.

PENNY SIZE HAIL...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

* THE THUNDERSTORM WILL BE NEAR...
  WAUNAKEE AND MAPLE BLUFF BY 115 PM CDT...
  MADISON TRUAX AIRPORT BY 125 PM CDT...
  WINDSOR AND DE FOREST BY 130 PM CDT...

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

MRC
Special weather statement, May 11, 11:58 AM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1258 PM CDT WED MAY 11 2011

WIZ063-111830-
DANE-
1258 PM CDT WED MAY 11 2011

...STRONG THUNDERSTORM MOVING INTO CENTRAL DANE COUNTY...

AT 1256 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR VERONA...MOVING NORTHEAST AT 15 MPH.

PENNY SIZE HAIL...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

* THE THUNDERSTORM WILL BE NEAR...
  FITCHBURG BY 105 PM CDT...
  SHOREWOOD HILLS BY 120 PM CDT...
  6 MILES NORTHWEST OF MCFARLAND BY 125 PM CDT...
  MADISON CAPITOL SQUARE AND MAPLE BLUFF BY 130 PM CDT...

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

MRC

The radar

The Milwaukee radar (KMKX), 70 km away, was scanning. The volume nearest the first event began at 18:36 UTC.

Open the radar archive at this moment

Event by event

26 hail. Local standard time, as filed.

Hail, Dane

When
May 11, 12:36 PM CST
Where
Dane County, 1 mi E of Downtown Madison
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.070, -89.400

Hail, Dane

When
May 11, 12:41 PM CST
Where
Dane County, (Msn)truax Fld Madis
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.130, -89.330

Hail, Dane

When
May 11, 12:43 PM CST
Where
Dane County, 2 mi E of (Msn)truax Fld Madis
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.130, -89.290

Hail, Dane

When
May 11, 12:43 PM CST
Where
Dane County, Mc Farland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.020, -89.280

Hail, Dane

When
May 11, 12:45 PM CST
Where
Dane County, 3 mi E of Downtown Madison
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
43.070, -89.361

Hail, Dane

When
May 11, 12:47 PM CST
Where
Dane County, 1 mi E of (Msn)truax Fld Madis to 2 mi E of (Msn)truax Fld Madis
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
43.130, -89.310

Hail, Dane

When
May 11, 1:00 PM CST
Where
Dane County, 4 mi E of Mc Farland
Measured
2 in hail
Reported by
Public
Coordinates
43.020, -89.201

Hail, Jefferson

When
May 11, 1:26 PM CST
Where
Jefferson County, 5 mi WNW of Ft Atkinson
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
42.958, -88.941

Hail, Dane

When
May 11, 1:28 PM CST
Where
Dane County, 1 mi W of Sun Prairie
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
43.180, -89.220

Hail, Dane

When
May 11, 1:30 PM CST
Where
Dane County, 4.74 mi NNE of London
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.110, -88.955

Hail, Jefferson

When
May 11, 1:34 PM CST
Where
Jefferson County, 4 mi W of Jefferson
Measured
4.25 in hail
Reported by
Emergency Manager
Coordinates
43.000, -88.879

Hail, Jefferson

When
May 11, 1:40 PM CST to 1:43 PM CST
Where
Jefferson County, 1 mi N of Jefferson
Measured
2 in hail
Reported by
NWS Employee
Coordinates
43.014, -88.800

Hail, Jefferson

When
May 11, 1:40 PM CST
Where
Jefferson County, Johnson Creek
Measured
2.75 in hail
Reported by
Public
Coordinates
43.080, -88.770

Report from the public of baseball-sized hail that broke windows on homes and vehicles.

Hail, Dane

When
May 11, 3:08 PM CST
Where
Dane County, 0.4 mi NE of Verona
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
42.984, -89.524

Hail, Dane

When
May 11, 3:28 PM CST
Where
Dane County, 2 mi S of Downtown Madison
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
43.041, -89.420

Hail, Dane

When
May 11, 3:30 PM CST
Where
Dane County, 1.2 mi NW of Middleton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.112, -89.517

Hail, Waukesha

When
May 11, 3:30 PM CST
Where
Waukesha County, Hartland
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
43.100, -88.350

Hail, Waukesha

When
May 11, 3:37 PM CST
Where
Waukesha County, 1 mi S of Hartland
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
43.086, -88.350

Hail, Dane

When
May 11, 3:38 PM CST
Where
Dane County, Downtown Madison
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.070, -89.420

Hail, Green

When
May 11, 3:38 PM CST
Where
Green County, 0.7 mi S of Monroe
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
42.590, -89.630

Hail, Waukesha

When
May 11, 3:44 PM CST
Where
Waukesha County, Hartland
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
43.100, -88.350

Hail, Dane

When
May 11, 3:45 PM CST
Where
Dane County, 1.63 mi SSE of Monona
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
43.048, -89.308

Hail, Dane

When
May 11, 3:50 PM CST
Where
Dane County, 1.8 mi SW of Cottage Grove
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.062, -89.225

Hail, Dane

When
May 11, 3:54 PM CST
Where
Dane County, Cottage Grove
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.080, -89.200

Hail, Dane

When
May 11, 4:01 PM CST
Where
Dane County, Downtown Madison
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.070, -89.420

Hail, Racine

When
May 11, 4:55 PM CST
Where
Racine County, 1 mi SE of Bohners Lake
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.620, -88.256

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2011Every state in 2011This day in weather historyWarnings in Wisconsin, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 315409, 315410, 315412, 315413, 315415, 315417, 315419, 315425, 315420, 315424, 315426, 315427, 315428, 315516, 315517, 315520, 315521, 315522, 315519, 315526, 315523, 315532, 315533, 315534, 315535, 315429.